Fentanyl is now being produced in clandestine labs in China, shipped to Mexico and mixed with inferior grades of heroin to increase potency. Heroin users in the United States are often times unaware of the deadly admixture when they use, so they do not adjust their dosage accordingly—overdose often ensues. You might find yourself wondering if there could be a more deadly amalgamation. The answer to that question, unfortunately, is yes.
A drug that could be as many as 10,000 times more potent than morphine is possibly being mixed with heroin in the Philadelphia area, The Philadelphia Inquirer reports. The drug, known as W-18, may be too powerful for the opioid overdose drug naloxone to reverse. The Drug Enforcement Administration (DEA) has released a bulletin warning of the dangers associated with mixing W-18 with other drugs, such as heroin. The agency pointed out that a microscopic dose of W-18 could be fatal.
Recently, anesthesiologist Anita Gupta, who works as a pharmacist and pain specialist at Drexel University College of Medicine, began seeing cases of overdose where patients didn’t have the typical response when naloxone was administered. Gupta’s suspicion for the atypical response was the presence of W-18.
“The symptoms were worse than we were used to seeing,” said Gupta. “We were getting patients with symptoms of near-death, and often required multiple doses of the antidote naloxone.”